Thunderstorm Wind, Cass
- When
- March 23, 3:35 AM CST
- Where
- Cass County, 0.86 mi NW of Atlantic Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.410, -95.060
A line of thunderstorms formed ahead of an approaching low pressure system to the southwest. The line formed north-south in the developing low level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A line of thunderstorms formed ahead of an approaching low pressure system to the southwest. The line formed north-south in the developing low level jet. The thunderstorms were not severe for the most part, however one storm produced 61 MPH winds at the Atlantic Airport in Cass County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 2:40 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CDT MON MAR 23 2009 .SHORT TERM...TODAY STRONG AREA OF LOW PRESSURE BEGINNING TO EJECT OUT OF COLORADO THIS MORNING AND WILL LIFT INTO NORTHEAST NEBRASKA BY LATE THIS AFTERNOON. A WIDE BAND OF SHOWERS HAS BEEN ONGOING OVER MUCH OF CENTRAL IOWA THE LAST SEVERAL HOURS HOWEVER WITH THE EXCEPTION OF THE NORTHWEST...THE CEILINGS ASSOCIATED WITH THESE ARE GENERALLY 6 KFT OR ABOVE. ANOTHER ROUND OF 850 MB THETA-E ADVECTION IS NOW LIFTING NORTHEAST THROUGH KANSAS AND NEBRASKA WITH THUNDERSTORMS DEVELOPING ACROSS MUCH OF WESTERN IOWA AND NORTHWEST MISSOURI. EXPECT THIS BAND TO SHIFT TO THE NORTHEAST AND SPREAD INTO MUCH OF THE AREA THROUGH THE MORNING HOURS. MUCAPES OF 500-1000 J/KG MOVING INTO ALONG WITH THE ADVECTION MAY BE ENOUGH FOR AN ISOLATED SVR STORM OR TWO THIS MORNING. SHOULD THEN HAVE A SEVERAL HOUR BREAK BY LATE MORNING THROUGH MID AFTERNOON. AS THE LOW PRESSURE LIFTS NORTHEAST...A WARM FRONT WILL LIFT THROUGH CENTRAL IOWA AND SHOULD BECOME THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT BY LATER THIS AFTERNOON OVER WEST CENTRAL IOWA. THESE STORMS WILL BRING ANOTHER RISK OF SEVERE WEATHER AND ACTUALLY MAY HAVE A FEW SUPERCELLS DEVELOP CONTINGENT ON SOME SUNSHINE BREAKS OUT OVER THIS REGION. IF THIS OCCURS...VERY STRONG 0-1KM SRH VALUES OF 300-500 M2/S2 WITH VERY GOOD DIRECTIONAL AND SPEED SHEAR IN PLACE OVER THE LOWER 3000 FT AND COULD YIELD A TORNADIC THREAT ALONG WITH HAIL AND WIND. OTHER CONCERN TODAY WILL BE THE WINDS. STRONG PRESSURE GRADIENT IS IN PLACE ACROSS IOWA THIS MORNING WITH GUSTY SOUTHEAST WINDS ALREADY ONGOING. THE PRESSURE GRADIENT MAGNITUDE WILL INCREASE OVER THE NORTH TODAY AND SHOULD RESULT IN SUSTAINED 30 MPH WINDS FOR A PERIOD. FARTHER TO THE SOUTH WHERE AT LEAST A FEW PEAKS AT THE SUN ARE POSSIBLE...MIXING TO ONLY 1-1.5KFT COULD BRING 40KT GUSTS TO THE SFC. THEREFORE WILL BE ISSUING A WIND ADVISORY FOR ALL BUT THE FAR SOUTHEAST FOR TODAY. HIGH TEMPERATURES ARE DIFFICULT WITH THE CLOUD COVER IN PLACE AND NORTHWARD EXTENT OF THE ADVANCING WARM FRONT BUT EXPECT LOW TO MID 50S OVER THE NORTH AND MID 60S TO LOWER 70S SOUTH. .LONG TERM...TONIGHT THROUGH SUNDAY MODELS IN FAIR AGREEMENT THROUGHOUT THE PERIOD...WITH THE 00Z EC/GFS RUNS COMING MORE IN LINE WITH EACH OTHER REGARDING THE SYSTEM TO IMPACT THE AREA BY LATE WEEK INTO THE UPCOMING WEEKEND. ONLY DISCREPANCY STILL CENTERED AROUND GFS RETURNING MOISTURE FASTER BEGINNING WAA REGIME PRECIPITATION 12 TO 24 HRS EARLIER THAN THE EC WHICH KEEPS THE PRECIPITATION CLOSER TO THE SFC LOW. OTHERWISE FOCUS SHIFTS TO THE SYSTEM MOVING THROUGH THE INTERMOUNTAIN WEST...WITH THE ASSOCIATED SFC LOW CURRENTLY CENTERED OVER NE COLORADO/SW NEBRASKA. SYSTEM TO DEEPEN AND LIFT OUT OF THE ROCKIES EAST/NORTHEASTWARD AND BECOME CENTERED OVER KSUX NEAR 12Z TUESDAY. CWA TO BE IN THE WARM SECTOR...WITH STEEPENING LAPSE RATES ALOFT DUE TO THE APPROACHING SYSTEM. COLD FRONT TO SWEEP THROUGH THE CWA MONDAY NIGHT...INSTABILITY DEVELOPING ACROSS THE AREA AND REMAINING IN PLACE THROUGH TUESDAY EVENING. CURRENTLY A SLIGHT RISK IN PLACE ACROSS THE ENTIRE CWA...WITH CAPE VALUES EXPECTED IN THE 500 TO 1000 J/KG RANGE. SHEAR MORE UNIDIRECTIONAL WITH 0-1 KM AROUND 30 TO 35 KT AND 0 TO 6 KM SHEAR SUFFICIENT AROUND 50 TO 60 KT. RIGHT NOW BEST INSTABILITY/SHEAR REMAINS ACROSS THE WESTERN CWA DECREASING SOMEWHAT BY LATE MONDAY NIGHT. DRY SLOT THEN MOVES THROUGH TUESDAY...WITH SOME ADDITIONAL THUNDERSTORM ACTIVITY STILL EXPECTED TO CLIP THE EXTREME EASTERN LINE OF COUNTIES. WRAP-AROUND PRECIP ON THE BACK/COOL SIDE TO JUST CLIP THE NORTHWEST CORNER AND COULD INVOLVE A RAIN/SNOW MIX DUE TO THE AMOUNT OF COLD AIR WRAPPED UP WITH THIS SYSTEM. DRY CONDITIONS THURSDAY...WITH THE GFS ALREADY BEGINNING TO TREND TOWARD THE WAA PATTERN SETTING UP LATE THURSDAY INTO FRIDAY. THIS IS WHERE THE EC IS SLOWER NOT SETTING UP WAA UNTIL SATURDAY. WILL HAVE TO MONITOR THIS SECOND SYSTEM AS DEPENDING ON THE AMOUNT OF COLD AIR COULD SEE ANOTHER MIX OF RAIN/SNOW OR ALL SNOW ACROSS THE NORTH. AS FOR ANY HYDRO ISSUES...COULD SEE SOME HEAVIER RAIN MONDAY NIGHT INTO TUESDAY MORNING MAINLY ACROSS THE SOUTHERN HALF OF THE CWA. QPF PROJECTIONS AROUND THE 2 INCH RANGE WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FFG ALL IN THE INCH AND A HALF TO 3 INCH RANGE...SO THE GROUND SHOULD BE ABLE TO HANDLE THE RAIN. && .AVIATION...23/06Z AREA OF SHOWERS AND THUNDER WEST WILL BE AFFECTING TAF SITES OVERNIGHT FROM WEST TO EAST. PRECIP WILL LAST FOR AT LEAST 6-9 HOURS AND SLOWLY DIMINISH 15Z WEST TO 20Z EAST. -SHRA INCREASING TO SHRA ISOLD THUNDER WITH LOWERING VSBYS AS WELL FOR REMAINDER OF TONIGHT. SOUNDINGS CONTINUE STABLE AND AM EXPECTING MOST OF THE PRECIP TO FALL AS MOD TO HEAVY SHOWERS OVERNIGHT. THUNDER REMAINS A POSSIBILITY BUT WILL CONTINUE LACK OF EXPLICIT MENTION DUE TO THE ISOLD NATURE THROUGH EARLY MORNING. BY LATE MON...AFT 20Z WILL EXPECT TO SEE SOME INSTABILITY WEST AND HAVE ONCE AGAIN ADDED CB MENTION. BETTER THUNDER CHANCES ON THE WAY AFT 24/00Z AND HAVE ADDED MORE CB AFT 00Z. WILL LEAVE DETAILS TO NEXT PACKAGE AS MORE DATA ARRIVES OVERNIGHT./REV && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MADISON-MARSHALL-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC- STORY-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...DONAVON AVIATION...REV LONG TERM...ALBRECHT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT SUN MAR 22 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 358 PM CDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST OF IOWA LATER THIS EVENING...VERY GRADUALLY MOVING EASTWARD THROUGH MUCH OF THE AREA DURING THE EARLY MORNING HOURS. SOME OF THE SHOWERS AND STORMS MAY PRODUCE MODERATE TO LOCALLY HEAVY RAIN...PRODUCING PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS. THE SEVERE WEATHER POTENTIAL IS RATHER LOW. SUSTAINED SOUTHEAST WINDS MAY ALSO REACH SPEEDS AS HIGH AS 30 MPH...WITH GUSTS THROUGH THE 30S. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE INITIAL PERIOD OF SHOWERS AND STORMS SHOULD LINGER INTO MONDAY MORNING WITH ADDITIONAL DEVELOPMENT EXPECTED AGAIN LATER IN THE DAY...MAINLY INTO MONDAY NIGHT. AN ADDITIONAL ROUND OF MODERATE TO HEAVY RAINS IS EXPECTED PRODUCING TWO DAY STORM TOTAL AMOUNTS OF A WIDESPREAD ONE TO TWO INCHES. LOCALLY HEAVIER RAINS ARE POSSIBLE AS WELL WHICH MAY PRODUCE RIVER FLOODING...ALONG WITH MORE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS. THIS PERIOD OF SHOWERS AND STORMS ALSO INCLUDES A SLIGHT RISK OF SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WINDS. THE BETTER POTENTIAL WOULD BE IN FAR SOUTHWEST IOWA WHERE ISOLATED TORNADOES ARE POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY MONDAY EVENING. THE STORMS SHOULD BE MOVING RAPIDLY...50 MPH OR MORE...SO PROACTIVE DEVELOPMENT IS SUGGESTED. SMALL
The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 09:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151461.